Osteoporosis-Drug Holidays for Low-Risk Patients: EMAS Concurs

Pam Harrison

April 26, 2017

Discontinuation of alendronate (Fosamax, Merck) and risedronate should be considered in patients treated for more than 5 years with either drug and after 3 years if patients are treated with zoledronate, provided they are at low risk for fracture, a new position statement from the European Menopause and Andropause Society (EMAS) suggests.  

These recommendations are more or less in line with those released by the American Society for Bone and Mineral Research (ASBMR) last year, in which the ASBMR task force endorsed consideration of a drug holiday for patients who had been on an oral bisphosphonate for 5 years or an intravenous bisphosphonate (such as zoledronate) for 3 years, again primarily for patients at low risk for fracture.

But the evidence is too limited for the EMAS to make any recommendations regarding the appropriateness of a drug holiday after patients receive treatment with another bisphosphonate, ibandronate, or with denosumab (Prolia, Amgen).

"The issue of a 'drug holiday' in patients treated with a bisphosphonate has emerged due to the risk of osteonecrosis of the jaw [ONJ] and atypical femoral fractures [AFF] associated with long-term use of the bisphosphonates or denosumab," lead author of the new EMAS position statement, Panagiotis Anagnostis, MD, MSc, PhD, from Aristotle University of Thessaloniki, Greece, told Medscape Medical News in an email.

"However, the incidence of these adverse events is very low in osteoporotic populations, and in fact, no increased risk has been demonstrated by any of the randomized clinical trials [we reviewed]," he added.

"So it is not the patient's belief that should guide our decision but the potential of reducing these risks with a drug holiday, [even though] it must be noted that there is currently no evidence that a drug holiday will reduce these risks."

The authors also caution that it's currently unclear what the appropriate period of discontinuation is.

However, based on the existing evidence, they suggest up to 5 years for alendronate and up to 6 years for zoledronate. For risedronate, a shorter holiday of 1 to 2 years is sufficient. This presumes that patients are regularly assessed for fracture risk and that anyone who experiences a new fracture should be considered for reinitiation of some kind of therapy, Dr Anagnostis emphasized.

Physicians may choose to restart therapy with a bisphosphonate, denosumab, teriparatide, selective estrogen-receptor modulators (SERMs), strontium ranelate, or hormone-replacement therapy. Which drug is best depends entirely on patient preference and their specific risk profile.

The EMAS position paper was published online April 14, 2017 in Maturitas.

Do Patients Really Need a Drug Holiday?

The new EMAS position statement represents a systematic analysis of published data on the effect that discontinuation of either a bisphosphonate or denosumab might have on fracture risk. Only randomized controlled trials were included.

The EMAS task force members first asked if patients on a bisphosphonate actually need a drug holiday. The answer appears to be an unreserved yes, at least in patients at low risk for fracture, since treating low-risk patients beyond 3 to 5 years does not provide any additional benefit, they point out.

EMAS defines "low-risk" as a patient aged under 70 years who has not had a fracture before or during therapy and whose femoral neck T score is -2.5 or higher and who has no disease or takes medication that might increase the risk of osteoporosis or fracture.

Based on their literature review, extending treatment with alendronate or zoledronate appears to benefit only patients who are at high risk of fracture, especially those with a hip T score less than -2.5 and the elderly, the task force says.

Although evidence is limited with regard to the appropriateness of a drug holiday with denosumab, they highlight the issue of "rebound fracture" that appears to be associated with discontinuation of this agent, at least in some patients. Physicians should therefore use their clinical judgment and base their decision to introduce an antiresorptive after denosumab discontinuation based on a patient's individual fracture risk, they advise.

Rare Risk of Osteonecrosis of the Jaw, Atypical Femoral Fracture

The EMAS authors point out that the risk of a patient developing osteonecrosis of the jaw does increase the longer they are exposed to a bisphosphonate, especially after 5 years of use.

Similarly, the bisphosphonates are associated with a twofold increased risk of atypical femoral fracture, and this risk again increases when patients are on treatment for over 5 years.

However, the authors still emphasize that the risk of either of these outcomes is "very rare," with one to 90 cases of ONJ and 113 cases of AFF per 100,000 person-years, respectively.

As for denosumab, ONJ and, even more rarely, AFF have been associated with its use. But only one study has tested the safety and efficacy of extending treatment to 8 years. At the end of 8 years of continuous treatment, only five cases of ONJ and one  case of AFF were reported in a group of over 1500 postmenopausal women. "[Bone-mineral density] continued to increase at all sites, and fracture risk remained low," the EMAS authors add.

The authors declare no relevant financial relationships.

Maturitas. Published online April 14, 2017. Abstract

For more diabetes and endocrinology news, follow us on Twitter and on Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....